What is ketamine and is it really a 'horse tranquilizer'? Why are some very young teens messing around with it?

Over the past couple of weeks I have heard a number of stories from students I have met about the use of ketamine (or 'ket' or 'K' as they have called it). Each of these related to an emergency situation that they wanted to share with me where they, or their friends, had needed to call an ambulance because someone they were with had lost consciousness or were unable to be roused. Stories about calling 000 and wanting to share the fact that they had 'done the right thing' is nothing new - I hear them all the time. Like almost every other incident I have been told about, all of them involved young people who had drunk too much but what totally surprised me was how casually some of these students talked about the person they had to look after was using 'ket' or 'K'.

Here is an example of one of those stories, with some details being altered to protect privacy:

Janet is 17-years-old and in Year 12. A younger male friend who lived down the road from her had invited a group of his mates over to his house late on a Saturday night while his parents were away for the weekend. She had nothing to do with the gathering and was only aware that it was happening due to a social media post. She was at home with a couple of friends when she received an urgent text from the boy asking for her help - one of the girls who had turned up was in a very bad state. Janet's parents were out for the evening and so she raced over and found a 14-year-old girl laying on the floor. She tried to rouse the girl but she was unresponsive. She asked her friends what she had taken and was told "MDMA, ket and a lot of vodka". She immediately called 000 and an ambulance was dispatched. When she was asked by the ambulance operator what the girl had taken and she reeled off the cocktail, apparently they replied "What is 'ket'?" 

This unconscious young woman was 14! What in heavens is a girl of that age doing messing around with this drug? Over the past couple of years, I have had an increasing number of questions from students about ketamine. In some cases, when I 'pushed' these young people about what they knew about the drug, they had only heard about it (often in a very vague way) and not necessarily seen anybody using the substance, but there certainly does appear to be a growing number of, sometimes, very young teens using what is often referred to by older users as 'Special K'.

'Special K', 'ket' or 'K' are street terms for ketamine, a powerful anaesthetic used in both human and veterinary surgery. One of the most widely used anaesthetic medicines in veterinary practice around the world, ketamine is often referred to as a 'horse tranquilizer', due to it being used to treat large domestic animals. In veterinary practices across the country, however, it is more likely to be used in the treatment of small animals, particularly cats. It is a unique anaesthetic in that respiration and the cardiovascular system are not depressed during the period of unconsciousness. The drug is therefore suitable for short anaesthetic and surgical procedures especially in the absence of a trained anaesthetist, which is why it is often used by medical staff in ERs to help set a child's broken arm or the like.

It is a dissociative drug, which means that when used, the mind leaves the body causing the user to experience quite intense hallucinations. Ketamine was first used extensively during the Vietnam War during battlefield surgery.  When soldiers returned home, those who had been given the drug talked about the experiences that they had had whilst under the effect of the drug and not surprisingly it started to be used recreationally. Its popularity increased quite dramatically in the 1990s, this time amongst the nightclub scene, with people reporting that the drug enhanced the clubbing experience (i.e.,, the music sounded different and the lights were more intense). Since then it has been one of a range of drugs likely to be used on the dance scene.

Doctors and vets use ketamine in an injectable liquid form but 'ket' users usually buy the drug in a fine crystal or powder form that is then snorted. Users who take too much of the drug can find themselves in a dissociated state, or as it is called by many, a 'k-hole'.  As a result, smaller, measured doses (called 'bumps') are usually taken, increasing the chance of having a more 'pleasurable' experience with the drug. So what exactly is a 'k-hole' and is it dangerous?

A 'k-hole' is difficult to define as it means different things to different people, but essentially there appears to be two types of 'k-holes'. Some users regard it as the state of dissociation and in these cases it is regarded as a 'positive' experience. Often the initial events may feel like they are happening at a high speed, with people reporting feeling as though they are zooming through tunnels or computer networks, traveling on rollercoasters or being swept through a sewer. However, there is another place you can go when you have one 'bump' too many – a black place which many users believe they will never return from. Some compare this to a 'near-death experience' (NDE) and see it as a dark and frightening place and somewhere that they never want to go to again. There is a real sense that what is being experienced is real and that they are actually dead or dying, and that what is happening is inexpressible in words.

As you can see, this is a fairly 'out-there' psychedelic and, in the past, it has been experienced drug users that have made the move to experiment with ketamine, usually after taking a drug like ecstasy for quite a period of time. To hear of 14-year-old girls playing around with it is worrying, particularly if they're also drinking alcohol.

We really don't know very much about the long-term use of ketamine as most of the research conducted in the area has been looking at its use by medical professionals for surgery. There is certainly growing evidence that regular use of ketamine can cause serious bladder and urinary tract problems. It also needs to be remembered that the potential for ketamine users to do harm to themselves while in the 'k-hole' is great and there are many stories of users burning or cutting themselves unknowingly whilst using the drug.

I need to make it clear that I don't believe we have a major ketamine problem amongst our school-based young people. It has been used by ecstasy users for some time, usually to enhance the nightlife experience because of its hallucinogenic properties. But something does appear to be happening and of those adolescents who do use ecstasy/MDMA, ketamine seems to be being added to the mix … To have a number of students mention the drug in such a 'matter-of-a-fact' manner, almost like it was 'normal' for a friend to be using it, is concerning. It also needs to be remembered that this is not a substance likely be discussed in the classroom, in any context, and so the information teens are getting is not likely to come from the most accurate of sources.

Finally, to those of you who question why a teen would even consider using a drug described as a 'horse tranquilizer', I'll leave you with a comment from a Year 11 girl I recently met. She had just told me about a male friend who had been transported to hospital after using alcohol and ket and after she had finished her story I asked her what she thought about the drug, she replied:

"It's a horse tranquilizer - that's enough to put me off. When I said that to my friend he told me not to worry - he said if they use it on horses that are worth a lot of money, it has to be ok!"

Comments

Popular posts from this blog

What should parents say when their teen says "But it's not smoking" when they find out they're vaping?

Parents of Year 9s: Prepare yourself for a bumpy year when it comes to sleepovers, parties and gatherings

4 lines your teen is likely to throw at you when it comes to alcohol and parties and 4 responses to throw back!